Alert archive / New York / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 16, NWS Binghamton, NY

June 16, 2014Chemung County, Tioga County, New York; Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 16, 2014, 6:38 PM EDT for Chemung County, Tioga County, New York; Bradford County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2014, 6:38 PM EDT (22:38 UTC)
Expired
Jun 16, 2014, 7:30 PM EDT
In force
52 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Chemung County, NY, Tioga County, NY, Bradford County, PA

The radar

The Binghamton radar (KBGM), 48 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.6 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2014-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2014-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:23 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 16, 3:23 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 PM EDT MON JUN 16 2014

.SYNOPSIS...
A WEAK FRONT WILL MOVE THROUGH THIS EVENING BRINGING SHOWERS AND
THUNDERSTORMS WITH IT. LATE TONIGHT AND TUESDAY MORNING WILL BE
DRY...BUT MORE SHOWERS AND THUNDERSTORMS WILL RETURN TUESDAY
AFTERNOON TO WEDNESDAY NIGHT. WARM AND HUMID CONDITIONS WILL ALSO
OCCUR TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
230 PM UPDATE...

TWO LINES OF SHOWERS AND POTENTIAL THUNDERSTORMS WILL MOVE THROUGH
THIS AFTERNOON AND EVENING WITH A WEAK FRONT. INITIAL BATCH NOW IN
NW COUNTIES WILL CHANGE LITTLE WITH DRY SURFACE AIR AND A CAP.
WITH THE SECOND BATCH NOW DEVELOPING RAPIDLY IN WRN PA WILL COME
THROUGH AFTER 5 PM. THIS WILL BE MORE WIDESPREAD. BETTER FORCING
AND MOISTURE BY THEN. SOME THUNDERSTORMS COULD HAVE BRIEF HEAVY
RAIN AND GUSTY WINDS.

LATE TONIGHT SKIES WILL CLEAR CAUSING MORE VALLEY FOG TO FORM. LL
WINDS WILL BE LIGHT. ANY RAIN THIS EVENING WILL HELP ADD TO THE
SFC MOISTURE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
230 AM UPDATE...

WARM FRONT APPROACHES TUESDAY AFTERNOON. DEEP SW FLOW OF WARM
HUMID AIR. SFC LOW DEVELOPS IN SE ONTARIO THEN DROPS SE INTO NE NY
AND NEW ENGLAND TUE NGT AND WED. SFC CAPES WILL EXCEED 1K WITH
GOOD LL SHEAR. THUNDERSTORMS WILL FORM AND A FEW COULD HAVE HAIL
AND STRONG WINDS. NW FLOW ALOFT WITH THE BEST SHORT WAVE TUE NGT.
SPC HAS THE CWA ON THE EDGE OF SLIGHT RISK BOTH TUESDAY AND WED.
ALSO WITH PWATS OVER 1.5 INCHES SOME LOCALIZED HEAVY RAIN WILL BE
POSSIBLY. WILL BE WATCHING RAINFALL RATES. WITH NO PRECIP SINCE
FRIDAY NIGHT AND LITTLE EXPECTED THIS EVE...AT LEAST ONE INCH TO
START ANYTHING AND PROBABLY 2 TO 3 WOULD HAVE TO FALL BEFORE MINOR
FLOOD ISSUES.

THE COLD FRONT SLOWLY PUSHES SOUTH THROUGH THE CWA WED BUT WEAK
SHORT WAVES WILL CONTINUE SOME SHOWERS AND A FEW THUNDERSTORMS.

DIFFERENCES AGAIN ON WHEN SHOWERS WILL END AND DRIER AIR WILL MOVE
IN BEHIND THE COLD FRONT. THE NAM AND EURO ARE CLOSE WITH DRY WX
STARTING WED NGT WHILE THE GFS IS THU NGT. THE TREND HAS BEEN TO
DRY IT OUT FASTER...SO GOING WITH THE EURO AND NAM. LATE WED NGT
CHC LIMITED TO SW THEN SCHC THU SW. HIGH TEMPS DROP INTO THE U70S
WHILE DEWPTS FINALLY FALL INTO THE U50S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
200 PM MONDAY UPDATE...

OMEGA BLOCK PATTERN AT THE BEGINNING OF THE LONG TERM PERIOD WILL
EVENTUALLY MEAN UNSETTLED WEATHER FOR THE WEEKEND. THURSDAY NIGHT
THROUGH MOST OF FRIDAY NIGHT WILL BE DRY AS OUR AREA WILL BE IN
THE RIDGE AREA OF THE OMEGA BLOCK, WITH ONE UPPER LEVEL LOW EAST
OF MAINE, AND ANOTHER ONE OVER MINNESOTA. AS THE 2ND LOW OVER
MINNESOTA SLIDES SOUTHEAST THIS WEEKEND, OUR HEIGHTS WILL LOWER
AND WE WILL BE DEALING WITH ITS EFFECTS RIGHT THROUGH SUNDAY. THE
RESULT WILL BE AN INCREASE IN SHOWERS CHANCES DURING THE PERIOD.
EVENTUALLY BY SUNDAY T-STORMS WILL BE A POSSIBILITY AS CAPES RISE
TOWARD 500 J/KG. WITH THE CLOUDS AND THREATS FOR SHOWERS, TEMPS
WILL MAINLY BE IN THE 70S. IF CONFIDENCE GROWS IN THIS UNSETTLED
FORECAST, IN REALITY SOME AREAS MAY NOT GET OUT OF THE 60S.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
MAINLY VFR THROUGH THE END OF THE TAF PERIOD. A WEAK BOUNDARY WILL
BRING THE POSSIBILITY OF SHOWERS TO THE TERMINALS THIS AFTERNOON.
COVERAGE WILL BE PRETTY SCATTERED THUS I DIDN'T INCLUDE ANY
RESTRICTIONS WITH THIS LINE AS IT MOVES THROUGH. A BETTER SHOT AT
RESTRICTIONS WILL COME TONIGHT AT KELM IN DENSE VALLEY FOG. IFR
VSBYS POSSIBLE BETWEEN 05Z AND 08Z, WITH LIFR CONDITIONS 08Z
THROUGH 13Z. SHOWERS AND STORMS ARE POSSIBLE AGAIN LATER TUESDAY
BUT MAIN THREAT IS AFTER THE END OF THIS SET OF TAFS.

OUTLOOK...

TUE NIGHT TO WED NGT...BRIEF RESTRICTIVE CONDS PSBL IN SCTD
SHWRS/TSTMS IN AN UNSETTLED WX PTRN.

THU/FRI...MAINLY VFR.

SAT...MAINLY VFR, SOME MVFR POSSIBLE IN SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...HEDEN
AVIATION...HEDEN
Hazardous weather outlook, Jun 16, 2:46 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
246 PM EDT MON JUN 16 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
246 PM EDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS TUESDAY AFTERNOON TO WEDNESDAY COULD HAVE STRONG
WINDS...HAIL...AND HEAVY RAIN. A FEW COULD BE SEVERE WITH DAMAGING
WINDS AND ONE INCH HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 6:22 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
622 PM EDT MON JUN 16 2014

NYZ024-PAZ038-162300-
BRADFORD PA-CHEMUNG NY-
622 PM EDT MON JUN 16 2014

...STRONG THUNDERSTORM WILL AFFECT BRADFORD AND SOUTHWESTERN CHEMUNG
COUNTIES...

* AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR PINE
  CITY...AND MOVING SOUTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WELLSBURG AND LOWMAN AT 630 PM EDT...
  DUNNING AND COWLEY AT 635 PM EDT...
  BENTLEY CREEK AND ATHENS AT 640 PM EDT...
  WILAWANA AND WETONA AT 645 PM EDT...
  NULL AND DURELL AT 650 PM EDT...
  RIDGEBURY AND RIGGS AT 655 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4214 7689 4181 7613 4172 7612 4156 7627
      4194 7693 4199 7693 4200 7697 4206 7697

MLJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:22 PM EDTSpecial Weather StatementBGMBradford38 min
Jun 16, 7:33 PM EDTSpecial Weather StatementBGMBradford, Susquehanna42 min

Nearby

Severe Thunderstorm Warnings in New York, 2014Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.